Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS Pueblo, CO

May 24, 1998Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1998, 4:58 PM MDT for Kiowa County, Colorado. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 4:58 PM MDT (22:58 UTC)
Expired
May 24, 1998, 6:00 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

What was reported inside it

TimeReportWhereRemark
May 24, 5:20 PM MDTHail 0.75Eads, CO
May 24, 5:52 PM MDTHail 1.5Eads, CO
May 24, 5:55 PM MDTTornado F0Haswell, COA brief tornado was reported north of Haswell over open country. There was no known damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS1 KPUB 242259 RRA
SVRPUB
COC061-250000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
458 PM MDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 600 PM MDT

* AT 455 PM MDT...RADAR SHOWED A SEVERE STORM 30 MILES WEST
  NORTHWEST OF EADS OR 10 MILES NORTHWEST OF HASWELL MOVING EAST
  SOUTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY NORTH OF HIGHWAY 96
THROUGH 530 PM.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

JK/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:29 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 24, 2:29 PM MDT, 2 hours 29 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT SUN MAY 24 1998

WILL KEEP THIS QUITE SHORT DUE TO TORNADO WATCH/SEVERE
THUNDERSTORM ACTIVITY.  WILL KEEP GOING FORECAST OF SCATTERED
THUNDERSTORMS...SOME SEVERE...OVER THE EASTERN CWFA ESPECIALLY
NEAR THE COLORADO/KANSAS BORDER WITH 19Z/23RD CAPES APPROACHING
2000 J/KG AND LI'S IN THE -6 TO -8 RANGE ACCORDING TO GOES 8/9
SOUNDING INFO.  MINIMUM TEMPERATURES TO RUN NEAR TO SLIGHTLY
BELOW THIS MORNING'S VALUES.

"7"

In the hours before

Special weather statement, May 24, 2:18 PM MDT, 2 hours 40 minutes before
COZ071-072-242105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SUN MAY 24 1998

...THUNDERSTORMS CONTINUE ACROSS EL PASO COUNTY...

THUNDERSTORMS...SOME STRONG...WILL CONTINUE ALONG AND NORTH OF
HIGHWAY 94 EAST OF COLORADO SPRINGS THROUGH 3 PM MDT. THESE STORMS
WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF
HEAVY RAIN...AND WINDS UP TO 40 MPH.

AT 215 PM... PUEBLO RADAR INDICATED THE STRONGEST STORM 2 MILES
NORTH OF ELLICOTT. ANOTHER STORM WAS LOCATED 3 MILES NORTHEAST OF
SECURITY-WIDEFIELD. BOTH STORMS WERE MOVING TO THE EAST NORTHEAST AT
20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 2:53 PM MDT, 2 hours 5 minutes before
COZ071-242140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER WESTERN EL PASO COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING BETWEEN SOUTHERN COLORADO
SPRINGS AND SECURITY-WIDEFIELD...MOVING TO THE NORTHEAST AT 15 MPH.
THIS STORM WILL MOVE ACROSS EXTREME SOUTHERN COLORADO SPRINGS
THROUGH 310 PM...AND ACROSS HIGHWAY 94 BETWEEN THE COLORADO SPRINGS
AIRPORT AND PETERSON AIR FORCE BASE THROUGH 320 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 2:53 PM MDT, 2 hours 5 minutes before
COZ071-242140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER WESTERN EL PASO COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING BETWEEN SOUTHERN COLORADO
SPRINGS AND SECURITY-WIDEFIELD...MOVING TO THE NORTHEAST AT 15 MPH.
THIS STORM WILL MOVE ACROSS EXTREME SOUTHERN COLORADO SPRINGS
THROUGH 310 PM...AND ACROSS HIGHWAY 94 BETWEEN THE COLORADO SPRINGS
AIRPORT AND PETERSON AIR FORCE BASE THROUGH 320 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Local storm report, May 24, 3:34 PM MDT, 1 hour 24 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
334 PM MDT SUN MAY 24 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0231 PM    27 E COLORADO SPRINGS     CO   1.75 HAIL
05/24/98   EL PASO
Special weather statement, May 24, 3:49 PM MDT, 1 hour 9 minutes before
COZ068-070-073-242250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER EXTREME SOUTHEAST FREMONT COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER EXTREME SOUTHEAST FREMONT
COUNTY...ABOUT 4 MILES NORTH OF WETMORE. THIS STORM WAS MOVING TO
THE NORTHEAST AT 15 MPH AND WILL CROSS HIGHWAY 50 BETWEEN PENROSE
AND PUEBLO WEST BY 410 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND GUSTY WINDS UP TO 45
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 3:49 PM MDT, 1 hour 9 minutes before
COZ068-070-073-242250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER EXTREME SOUTHEAST FREMONT COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER EXTREME SOUTHEAST FREMONT
COUNTY...ABOUT 4 MILES NORTH OF WETMORE. THIS STORM WAS MOVING TO
THE NORTHEAST AT 15 MPH AND WILL CROSS HIGHWAY 50 BETWEEN PENROSE
AND PUEBLO WEST BY 410 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND GUSTY WINDS UP TO 45
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:55 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
May 24, 2:25 PM MDTSevere Thunderstorm WarningPUBEl Paso50 min
May 24, 3:32 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
May 24, 4:14 PM MDTSevere Thunderstorm WarningPUBPueblo61 min
May 24, 5:20 PM MDTSevere Thunderstorm WarningPUBPueblo60 min
May 24, 5:50 PM MDTTornado WarningPUBKiowa60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.